Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Have shortness of breath. Taking toprol xl, lorsartan, aspirin. Facing erectile dysfunction. Any ideas?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1257 Questions
Good morning Dr. grief, I had shortness of breath when working in nov. had 2 stents back to back in left anterior
artery, and put on toprol xl , lorsartan, aspirin and effient. I complained of ED and my heart Dr. took me off
toprol xl. I experianced the shortness of breath again with a heavy felling or pain in my chest at the sterum
when breathing. I went back on drug and now now troubles like I had when without the metoprolol succinate.
It seems the opposite of warnings ? Any ideas, I will be going back for scheduled exploratory on stents.
Posted Thu, 9 May 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 40 minutes later
Dear Sir,

Thanks for writing to us.

I understood that you had shortness of breath (SOB)for which 2 stents were deployed in your LAD and you were put on certain medications. Metoprolol was withdrawn once you had ED. You again got SOB. There after your query is not clear. Please let me know the following details so that I can guide you better.
- Did you start metoprolol again?
- What happened thereafter?
- Which trouble is there ED or SOB?
- What do you mean by opposite of warning?
- Exploratory on stents?
- Please also tell me when did you undergo stenting, which month of 2012?
- Did you ever miss effient?
- Are you a suffering from Diabetes?

Please revert back with these details. I will be glad to answer you sir.

Sukhvinder Singh
Above answer was peer-reviewed by
Follow-up: Have shortness of breath. Taking toprol xl, lorsartan, aspirin. Facing erectile dysfunction. Any ideas? 1 hour later
Thank you Dr. XXXXXXX for answering,
yes I started metoprolol again 3 days ago.

now I have no chest pain and I am having no real trouble with shortness of breath
and my feet have good circulation again.

sob was the trouble with chest pain in sternum area( straight up from lungs.)

metroprolol is supposed to cause sob why would it stop it? ( just curious)

My cardiologist said that he would have to go into were he put stents
because after 2nd tread mill, ekg tests( first tests were fine) he felt the area causing sob was at the stents,
left anterior artery. (exploratory?, I don't know what to call it)

nov 6 of 2012 double stents one in front of other in left anterior artery.

I have never missed effient or 81 miligrams of aspirin daily.
my ldl is 50 over all 114 cholesterol / my blood pressure has been well regulated
since the surgery at 140 /80 almost constant sometimes 130/80 / according to the Cardiologist I was 100% good after stenting and to see him in a year.
Thaen I went off metroprolol and had trouble like before stents introduced.

No diabetes, no other problems according to my GP and the Card.

Answered by Dr. Sukhvinder Singh 20 minutes later

Thanks for the details you provided.

Yes, metoprolol may exacerbate shortness of breath caused by asthma or by predominant severe systolic heart failure (heart pump failure) but on the other hand, if shortness of breath is an equivalent to angina (where a patient instead of feeling pain chest feels SOB due to decreased blood supply to heart muscles) then it will decrease shortness of breath just like it decreases angina. Metoprolol by virtue of decreasing heart rate and contractility of the heart decreases the oxygen demand of heart muscle, thus improving demand-supply mismatch.

Your second TMT(tread mill test)might have shown some abnormality which suggest ischemia (decrease blood supply to heart muscle) and you might have SOB at that time, forcing your doctor to think that SOB is being caused by ischemia only. and since it is nearly 6 months after stenting, one possibility could be re-stenosis (narrowing again at the site of stent implantation). This complication of stenting is well known , occurs in ~5-8% patients and present at 6-9 months after the stenting or it could be a fresh lesion in your vessels (arteries).

By "going to the area of stent" possibly means doing a fresh angiography to look at vessels and stented area.

I hope, I cleared your doubts. In case there is anything else please feel free to write.
Good luck.
Dr Sukhvinder XXXXXXX
Above answer was peer-reviewed by
Follow-up: Have shortness of breath. Taking toprol xl, lorsartan, aspirin. Facing erectile dysfunction. Any ideas? 4 hours later
Thank you so much Dr. XXXXXXX
It is perfect logic what you have expressed, and brings to mind the fact that
on the first TMT one month after stent I did alright and Dr, felt things were fine.
then no metoprolol removed, SOB followed, poor 2nd TMT and Dr.s' assumption
of stent problem in same area.
Now, last question if I do not respond well to heart rebuilding with stents,
which currently due to metoprolol I feel pretty good and am without SOB
what are your feelings about EECP (external counter pulsation).
Again, I am indebted to you. XXXXXXX
Answered by Dr. Sukhvinder Singh 5 hours later

I appreciate your kind words.

One important aspect of any problem related to angina is - How much is your exercise capacity and What is your Left ventricle (LV) function (Heart pumping)?
If you were able to achieve good exercise capacity on TMT without symptoms; symptoms/ECG changes developed only in later part of TMT; and your baseline LV function is good, then your overall prognosis is good. And you should be able to do good with existing standard therapies like metoprolol and re-opening of stent (if required).

EECP is a class IIb indication (ACC guidelines) in patients with angina who are not responding to other standard therapies. That means it should be tried only after all standard therapies have failed or can not be tried. Moreover IIb means the benefit is doubtful and there is more data "against" the therapy than "in favor" of it.

Personally I am not a proponent of this modality (although personal views do not matter in today's evidence based medicine).

Hopefully I cleared your doubts. If there is any more please do write to me. otherwise you may chose to close the query with your feedback.

sukhvinder XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor